If you use ketamine prescribed by your physician for pain, do NOT stop your medication based upon what you read on this website. You must talk with your doctor and discuss any bladder symptoms you may, or may not be having, first! Ketamine has a legitimate role in pain care!
Ketamine is available in pain clinics around the world and is often used in conjunction with other pain medications in fighting severe neuropathic pain or for malignant or “end of life” pain control. Our intent with this website is NOT TO DISCOURAGE the use of ketamine for legitimate pain care. But, it does seem prudent, however, to be aware of this potential side effect.
We have very little information about the incidence of bladder symptoms in pain care patients simply because, up to this point, it has never been tracked. One published reference we have is a letter to the Editor of UROLOGY (June 2008), in which a pain clinic reports the case of a pediatric pain patient developing bladder symptoms as a result of ketamine prescribed for pain.
This 16 year old patient was being treated for complex regional pain syndrome (CRPS-Type1). “After unsuccessful trials of multiple medications, oral ketamine was added to a regimen and she reported a significant decrease in her neuropathic pain.” However, after 9 days on ketamine (8mg/kg per day) , “she started to develop dysuria, frequency, urgency and incontinence.” Her symptoms decreased as the dosage was decreased and eventually resolved at 2mg/kg per day. A few months later, the patient was again started on ketamine “and the urinary symptoms reappeared at a dose of 5mg/kg per day. “ The symptoms again resolved when the dosage was reduced to 3mg/kg per day.
Source: Gregoire MC, MacLellan D Finley D A pediatric case of ketamine-associated cystitis letter to the editor RE: Shahani R, et al: ketamine associated ulcerative cystitis: A new clinical entity. Urology Volume 71, Issue 6 (June 2008)
The authors of that letter suggest that ketamine may have a “dose response” meaning that the higher the dosage, the more likely it can cause symptoms in some patients. Thus, if you are a pain patient, it seems logical to pay attention to your symptoms. If you are noticing bladder frequency, urgency and/or pain, please report this to your doctor as this is a sign that your bladder MIGHT be irritated by the ketamine. You can share the above report with him.
If you notice ANY BLOOD IN YOUR URINE, please contact your doctor immediately. Visible blood in your urine must always be taken seriously as it is a sign that you may have an ulcer in your bladder or another medical condition.
DISCLAIMER - THIS WEBSITE WAS CREATED FOR INFORMATIONAL PURPOSES ONLY AND IS NOT INTENDED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE, NOR DO WE PROVIDE ANY MEDICAL CARE SERVICES. WE STRONGLY ENCOURAGE YOU TO SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH PROVIDER WITH ANY QUESTIONS YOU MAY HAVE REGARDING YOUR HEALTH.